Home | About us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Instructions | Online submissionContact Us   |  Subscribe   |  Advertise   |  Login  Page layout
Wide layoutNarrow layoutFull screen layout
Lung India Official publication of Indian Chest Society  
  Users Online: 166   Home Print this page  Email this page Small font size Default font size Increase font size

PULMONARY PEARLS
Year : 2006  |  Volume : 23  |  Issue : 3  |  Page : 133-134 Table of Contents   

A 24 year-old woman with pulmonary edema after labor and delivery


Associate Professor in Medicine, Government Medical College, Surat-395001., India

Correspondence Address:
A K Bhattacharya
5, Viharik Park Society, Opp : S.T. Colony, Gotri Road, Vadodara-390021.
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0970-2113.44408

Rights and Permissions

How to cite this article:
Bhattacharya A K. A 24 year-old woman with pulmonary edema after labor and delivery. Lung India 2006;23:133-4

How to cite this URL:
Bhattacharya A K. A 24 year-old woman with pulmonary edema after labor and delivery. Lung India [serial online] 2006 [cited 2021 Jan 19];23:133-4. Available from: https://www.lungindia.com/text.asp?2006/23/3/133/44408


   History Top


A 24-year-old woman was admitted with uterine contractions during the 28th week of her pregnancy. Her prenatal examinations had gone well, and she denied previous cardiopulmonary disease or illicit drug abuse. The patient was started on intravenous terbutaline to inhibit labor. Initially the drug was successful, but the contractions returned 12 hours later and she delivered her child after discontinuation of tocolytic therapy. Twenty­-four hours later, she experienced cough, severe shortness of breath, and pink frothy sputum that required intubation and mechanical ventilation.


   Physical Examination Top


Temperature 100°F; respirations 28; pulse 120; blood pressure 150/89. Neck: no jugular venous distention. Chest: diffuse crackles. Cardiac: grade II/IV systolic ejection murmur left lower sternal border; no S3.


   Laboratory Findings Top


Hct: 34 percent; WBC: 7000/mm3 with normal differential; platelets: normal. Electrolytes and renal indices: normal. PT: 12 sec; PTT: 24 sec. ABG: (40 percent FiO 2 ): PO 2 : 59 mmHg; PCO 2 : 31 mmHg; pH: 7.49. Chest radiograph (radiograph).


   Question Top


What is the likely cause of this patient's respiratory deterioration?


   Diagnosis Top


Pulmonary edema due to tocolytic therapy.


   Discussion Top


Normal intrauterine pregnancy initiates a series of physiologic events that result in major alterations in intravascular volume. By the third trimester of pregnancy, blood volume increases by 45 percent compared to pre-pregnancy values. Additionally, intracapillary pressure rises, intravascular oncotic pressure falls secondary to hemodilution, and cardiac output increases by 1 to 1.5 L/min. Many of these hemodynamic alterations are a consequence of decreased excretion of water and sodium that occurs in the supine position from the effects of the gravid uterus.

In the clinical setting of these pregnancy-related hemodynamic changes, the initiation of tocolytic therapy with intravenous beta-agonist drugs has been associated with the acute onset of pulmonary edema [1],[2],[3] . These agents are used to suppress premature uterine contractions thorough their effects on increase in intracellular cyclic adenosine monophosphate (cAMP) and relaxing smooth muscle. Although the most commonly used drugs for this purpose, terbutaline, ritodrine, salbutamol, albuterol, and isoxsuprine, are relatively beta 2 -specific, they still have the potential to initiate cardiovascular changes and cause varying degrees of pulmonary edema.

Pulmonary edema from tocolytic therapy typically occurs during oral or intravenous use or within 24 hours after the discontinuation of beta-agonist drugs. Respiratory difficulties may first appear within 12 hours of delivery when tocolytic therapy has failed to prevent labor. Patients at increased risk for this complication are multiparous or have coexisting factors, such as localized or systemic infections, silent cardiac disease, or treatment with magnesium sulfate or corticosteroids.
"Generally infusion pumps are used for IV medication. And with small amount of fluids used for this agents, IV fluids should not be responsible for pulmonary edema even if IV bottle (540 ml) is used."

The clinical manifestations include dyspnea with or without chest pain, cough, and pink or frothy sputum. The chest examination demonstrates bilateral crackles and the cardiac examination is usually unrevealing. The chest radiograph shows bilateral alveolar infiltrates characteristic of pulmonary edema.

The pathogenesis of pulmonary edema caused by tocolytic therapy remains incompletely defined. Reported instances in which patients were evaluated by placement of a  Swan-Ganz catheter More Details provide conflicting data, with some having normal and others elevated pulmonary artery occlusion pressures. It is thus unclear whether tocolytic­induced pulmonary edema is noncardiogenic or cardiogenic in origin.

There are several putative mechanisms, however, whereby beta-agonist therapy may induce pulmonary edema. Because beta-agonists increase the release of antidiuretic hormone (ADH) and aggravate the already expanded intravascular volume of pregnancy. Instances of tocolytic related pulmonary edema with normal pulmonary occlusion pressures, however, argue against this mechanism, but echocardiograms obtained during episodes of pulmonary edema have not demonstrated left ventricular dysfunction. It is also possible that fluid infusions used to manage the systemic vasodilation of drug therapy with beta-agonists present a volume overload when vasoconstriction occurs after discontinuation of tocolytic therapy. A pulmonary capillary leak phenomenon may also participate in pathogenic mechanisms. Although exact mechanisms remain elusive, pulmonary edema may occur from varying degrees of heart failure, pulmonary vasoconstriction, capillary leak syndrome, intravascular volume overload, and reduced serum oncotic pressure.

The onset of pulmonary edema in the peripartum period requires consideration for a differential diagnosis that includes amniotic fluid or venous air embolism, aspiration of gastric contents, sepsis, preeclampsia with pulmonary edema, and peripartum cardiomyopathy. A recently described entity of pulmonary edema in the postpartum period that occurs in cocaine addicts who are treated with bromocriptine to suppress lactation should also be considered [4] . Tocolytic-related pulmonary edema is suggested by the absence of abnormalities of clotting and the rapid improvement of pulmonary edema (usually not requiring intubation and mechanical ventilation). Once diagnosed, patients should be managed with supplemental oxygen and close observation, with intubation and ventilatory support for severe degrees of respiratory failure. Diuretic therapy may improve the clinical course in patients with volume overload but may cause hypotension in the presence of intravascular volume depletion.

The present patient had tocolytic-related pulmonary edema that was managed with ventilatory support, mild diuresis and careful observation. She rapidly improved within several hours and was successfully extubated the following day. The patient's infant did well after the management for respiratory distress in the neonatal ICU.[Figure 1]


   Clinical Pearls Top


  • Pulmonary edema related to tocolytic therapy occurs most often after intravenous infusions of beta­agonist drugs but also has been reported during oral therapy.
  • Pulmonary edema can occur after discontinuation of beta-agonist therapy or in the postpartum period when tocolytic therapy is unsuccessful in preventing labor.
  • It is unclear whether tocolytic-related pulmonary edema is cardiogenic or noncardiogenic in origin. Data from Swan-Ganz catheterization studies are conflicting in nature.
  • Bromocriptine therapy to suppress lactation can also cause postpartum pulmonary edema in cocaine-addicted mothers through effects on central dopamine receptors.


 
   References Top

1.Milos, M, Aberle, DR, Parkinson, BT, et al. Maternal pulmonary edema complicating beta-adrenergic therapy of preterm labor. AJR Am J Roentgenol 1988; 151:917.  Back to cited text no. 1    
2.Pisani, R, Rosenow, EC III. Pulmonary edema associated with tocolytic therapy. Ann Intern Med 1989; 110:714.  Back to cited text no. 2    
3.Mabie, WC, Hackman, BB, Sibai, BM. Pulmonary edema associated with pregnancy: Echocardiographic insights and implications for treatment. Obstet Gynecol 1993; 81:227.  Back to cited text no. 3    
4.Bakht, FR, Kirshon, B, Baker, T, et al. Postpartum cardiovascular complications after bromocriptine and cocaine use. Am J Obstet Gynecol 1990; 162:1065.  Back to cited text no. 4    


    Figures

  [Figure 1]



 

Top
 
  Search
 
  
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    History
    Physical Examination
    Laboratory Findings
    Question
    Diagnosis
    Discussion
    Clinical Pearls
    References
    Article Figures

 Article Access Statistics
    Viewed4709    
    Printed58    
    Emailed1    
    PDF Downloaded382    
    Comments [Add]    

Recommend this journal